Alert archive / Wisconsin / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

August 13, 20118 counties in Minnesota; 9 counties in Wisconsin

NWS Twin Cities, MN issued this special weather statement at Aug 13, 2011, 3:46 PM CDT for 8 counties in Minnesota; 9 counties in Wisconsin. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2011, 3:46 PM CDT (20:46 UTC)
Expired
Aug 13, 2011, 5:15 PM CDT
In force
89 min
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Chisago County, MN, Dakota County, MN, Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Ramsey County, MN, Washington County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 122 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 348 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
8563 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WWUS83 KMPX 132046
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
346 PM CDT SAT AUG 13 2011

MNZ043>045-052-053-061>063-070-078-WIZ014>016-023>028-132215-
ANOKA-BARRON-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU
CLAIRE-GOODHUE-ISANTI-KANABEC-MILLE
LACS-MORRISON-PEPIN-PIERCE-POLK-RAMSEY-RUSK-ST. CROIX-WASHINGTON-
346 PM CDT SAT AUG 13 2011

AT 337 PM CDT...WEATHER SERVICE RADAR WAS TRACKING MULTIPLE 
THUNDERSTORMS ACROSS EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN. 

ONE OR TWO OF THE STRONGER STORMS WILL BRING SMALL HAIL...MAYBE AS 
BIG AS PENNIES...ALONG WITH A WIND GUST UP TO 30 MPH. A BRIEF 
DOWNPOUR OF A QUARTER INCH OF RAIN IS ALSO POSSIBLE.

THESE SHOWERS AND STORMS ARE EXPECTED TO CONTINUE TO FORM...THEN 
DISSIPATE...THEN REFORM ACROSS THE REGION THROUGH THE AFTERNOON AND 
EARLY EVENING...UNTIL SUNSET. AFTER THAT EXPECT CLEARING SKIES 
FOLLOWED WITH AREAS OF DENSE FOG FORMING ACROSS THE REGION OVERNIGHT.
STRONG THUNDERSTORM 3 MILES EAST OF TURTLE LAKE. THIS STORM WAS 
MOVING SOUTH AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 4537 9068 4537 9091 4459 9095 4459 9201
      4445 9207 4450 9308 4508 9321 4616 9389
      4624 9382 4625 9359 4611 9304 4574 9314
      4573 9286 4565 9287 4565 9254 4574 9252
      4574 9216 4565 9214 4565 9139 4543 9066
TIME...MOT...LOC 2044Z 019DEG 21KT 4536 9211

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 13, 3:00 PM CDT, 46 minutes earlier.

Area forecast discussion, Aug 13, 3:00 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT SAT AUG 13 2011

.DISCUSSION...

SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING LAST COUPLE OF HOURS
WITH THE MORE WIDESPREAD COVERAGE AND STRONGER CELLS ACROSS THE WI
CWA THEN INTO EC MN. THIS IS THE AREA WHICH SBLI VALUES ARE MOST
UNSTABLE WITH B2-B4.  ALSO SURFACE ANALYSIS SHOWS WEAK TROFINESS
ACROSS THAT AREA WHICH IS ENHANCING LOW LVL CONVERGENCE. WITH FRZG
LVL ARND 10K...MAY SEE A FEW FEPORTS OF HAIL TO 1/2 INCH REMAINDER
OF AFTN AND EVE.  EXPECT THIS DINURALLY DRIVEN CONVECTION TO PRETTY
MUCH HAVE RUN ITS COURSE BY 03Z.

AS STRONG VORT MAX NOW IN NW ILLINOIS CONTINUES TO MV ESE OVERNIGHT
RIDGING WILL BE BUILDING ACROSS OUR AREA THROUGH SUNDAY. WITH
SURFACE HIGH PRESSURE BUILDING OVERNIGHT THERE WILL BE A FOG
POTENTIAL WITH DEWPOINTS STILL RUNNING AOA 60 DEGREES ACROSS AREA.
SUNDAY STILL LOOKING TO BE A FINE DAY WITH LIGHT WINDS AND PLENTIFUL
SUN MIXED WITH DECORATIVE CUMULUS...MAINLY EASTERN AREAS.

MOISTURE BEGINS TO RETURN LATE SUNDAY NIGHT/EARLY MONDAY INTO SW MN.
PUT A SLIGHT CHANCE OF PCPN MONDAY MORNING SW OF MN RIVER

KEPT LOW POPS MAINLY WESTERN AREAS MONDAY/TUESDAY...WITH BETTER
FORCING REMAINING TO OUR NORTH AND WEST.  SURFACE TROF DEVELOPING
ACROSS E MT INTO WY ON SUNDAY REMAINS PRETTY MUCH IN PLACE UNTIL IT
GETS PICKED UP TUESDAY/WED BY STRONG UPPER TROF COMING OUT OF
PACIFIC NW. BUMPED POPS UP FOR TUESDAY NIGHT/EARLY WEDNESDAY WITH
GFS/ECMWF SHOWING SIMILAR TIMING ON MOVING CDFNT AND UPPER TROF
ACROSS OUR AREA.  STRONG WLY MID LVL WNDS ACROSS AREA WITH THIS
SYSTEM WILL CREATE FAVORABLE DEEP SHEAR FOR STRONG STORMS.

ANOTHER FALL-LIKE UPPER TROF LURKING AHEAD FOR LATE FRIDAY/SATURDAY
WITH DEEP UPPER TROF PROPELLING ANOTHER COLD FRONT ACROSS AREA.
PRETTY MUCH WENT WITH THE HPC GUIDANCE 30-40% POPS VALUES FOR THIS
SYSTEM.

&&

.AVIATION.../18Z TAF ISSUANCE/
TWO MAIN ISSUES...AFTERNOON PRECIP AND LATE NIGHT FOG. UPPER LOW
NOW IN NERN IOWA SPINNING AWAY. STILL SOME MVFR CIGS IN SRN MN...
INCLUDING KRWF. THIS SHOULD BECOME VFR BY 20Z. SECOND LOBE OF
INSTABILITY IN NERN MN AND NWRN WI WITH SOME SPOTTY SHOWERS AND
EVEN SOME ISOLATED THUNDERSTORMS. MODELS IN GOOD AGREEMENT
BRINGING THIS SOUTH DURING THE AFTERNOON. HAVE ADDED VCSH AT MOST
SITES AND ALSO SOME CB AT AXN AND STC. SHOWERS SHOULD DISSIPATE
BEFORE SUNSET. SFC HIGH SHOULD BE PARKED OVER THE AREA SUNDAY
MORNING. CLEAR SKIES...LIGHT WINDS AND RESIDUAL LOW LEVEL MOISTURE
ALL POINT TO A DECENT CHANCE OF FOG LATE TONIGHT INTO SUNDAY
MORNING. STC/RNH AND EAU AT GREATEST RISK FOR IFR VISIBILITIES AND
HAVE INDICATED SUCH. THERE IS SOME CHANCE FOR AXN/RWF TO ALSO GO
IFR BUT NOT AS CONFIDENT SO KEPT THOSE VSBYS AT 3SM.

KMSP...
ISOLATED THUNDER AROUND EAST CENTRAL MN AND THE TWIN CITIES METRO.
COVERAGE WILL BE SPOTTY SO HAVE KEPT TAF TO VCSH WITH CB IN THE
CLOUD GROUP. THIS SHOULD END BEFORE SUNSET. FOR LATE TONIGHT HAVE
ONLY MENTIONED BCFG BUT THERE WILL BE SOME CHANCE FOR MVFR FOG AND
MAYBE EVEN IFR.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/TDK
Hazardous weather outlook, Aug 13, 1:09 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
109 PM CDT SAT AUG 13 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
109 PM CDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. A FEW
STORMS MAY PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS WILL INCREASE MONDAY NIGHT ACROSS THE
REGION...AND PERSIST THROUGH WEDNESDAY. IT IS STILL TOO EARLY TO
DISCERN HOW MUCH OF A SEVERE POTENTIAL EXISTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER GROUPS WILL LIKELY NOT NEED TO ACTIVATE.
HOWEVER... A RANDOM STORM OR TWO MIGHT PRODUCE PENNY SIZE
HAIL...SO INDIVIDUAL SPOTTERS MAY NEED TO MAKE A REPORT OF HAIL.

TDK

In the hours before

Special weather statement, Aug 13, 2:02 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
202 PM CDT SAT AUG 13 2011

MNZ043>045-050>053-059>063-070-078-WIZ014>016-023>028-132030-
ANOKA-BARRON-BENTON-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU
CLAIRE-GOODHUE-HENNEPIN-ISANTI-KANABEC-MILLE
LACS-MORRISON-PEPIN-PIERCE-POLK-RAMSEY-RUSK-SHERBURNE-ST.
CROIX-WASHINGTON-WRIGHT-
202 PM CDT SAT AUG 13 2011

AT 155 PM CDT...RADAR WAS TRACKING MULTIPLE THUNDERSTORMS ACROSS
EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN.

ONE OR TWO OF THE STRONGER STORMS WILL BRING SMALL HAIL...MAYBE AS
BIG AS PENNIES... ALONG WITH A WIND GUST UP TO 30 MPH. A BRIEF
DOWNPOUR OF A QUARTER INCH OF RAIN IS ALSO POSSIBLE.

THESE SHOWERS AND STORMS ARE EXPECTED TO CONTINUE TO FORM...THEN
DISSIPATE...THEN REFORM ACROSS THE REGION THROUGH THE AFTERNOON AND
EARLY EVENING...UNTIL SUNSET. AFTER THAT EXPECT CLEARING SKIES
FOLLOWED WITH AREAS OF DENSE FOG FORMING ACROSS THE REGION OVERNIGHT.

LAT...LON 4537 9069 4537 9091 4460 9091 4459 9201
      4440 9211 4505 9378 4630 9437 4616 9427
      4616 9383 4626 9344 4616 9342 4616 9306
      4574 9314 4573 9286 4565 9287 4565 9254
      4574 9252 4574 9216 4565 9214 4564 9068
TIME...MOT...LOC 1857Z 043DEG 17KT 4531 9284

TDK/REC
Special weather statement, Aug 13, 3:46 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
346 PM CDT SAT AUG 13 2011

MNZ043>045-052-053-061>063-070-078-WIZ014>016-023>028-132215-
ANOKA-BARRON-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU
CLAIRE-GOODHUE-ISANTI-KANABEC-MILLE
LACS-MORRISON-PEPIN-PIERCE-POLK-RAMSEY-RUSK-ST. CROIX-WASHINGTON-
346 PM CDT SAT AUG 13 2011

AT 337 PM CDT...WEATHER SERVICE RADAR WAS TRACKING MULTIPLE
THUNDERSTORMS ACROSS EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN.

ONE OR TWO OF THE STRONGER STORMS WILL BRING SMALL HAIL...MAYBE AS
BIG AS PENNIES...ALONG WITH A WIND GUST UP TO 30 MPH. A BRIEF
DOWNPOUR OF A QUARTER INCH OF RAIN IS ALSO POSSIBLE.

THESE SHOWERS AND STORMS ARE EXPECTED TO CONTINUE TO FORM...THEN
DISSIPATE...THEN REFORM ACROSS THE REGION THROUGH THE AFTERNOON AND
EARLY EVENING...UNTIL SUNSET. AFTER THAT EXPECT CLEARING SKIES
FOLLOWED WITH AREAS OF DENSE FOG FORMING ACROSS THE REGION OVERNIGHT.
STRONG THUNDERSTORM 3 MILES EAST OF TURTLE LAKE. THIS STORM WAS
MOVING SOUTH AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 4537 9068 4537 9091 4459 9095 4459 9201
      4445 9207 4450 9308 4508 9321 4616 9389
      4624 9382 4625 9359 4611 9304 4574 9314
      4573 9286 4565 9287 4565 9254 4574 9252
      4574 9216 4565 9214 4565 9139 4543 9066
TIME...MOT...LOC 2044Z 019DEG 21KT 4536 9211

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:42 PM CDTSpecial Weather StatementMPXChippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more2 hr
Aug 12, 8:50 PM CDTSpecial Weather StatementMPXChippewa, Douglas, Kandiyohi, Pope, Redwood, Renville and 2 more70 min
Aug 12, 9:44 PM CDTSpecial Weather StatementMPXRedwood, Renville46 min
Aug 12, 11:11 PM CDTSpecial Weather StatementMPXWright49 min
Aug 13, 1:36 AM CDTAreal Flood AdvisoryMPXCarver, Hennepin, Ramsey, Scott3 hr
Aug 13, 2:02 PM CDTSpecial Weather StatementMPXAnoka, Benton, Chisago, Hennepin, Isanti, Kanabec and 4 more88 min

Nearby

Special Weather Statements in Wisconsin, 2011Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.